Transient downbeat nystagmus

Clinical question

An 82-year-old woman developed new onset nystagmus immediately after undergoing a nephrectomy with radical cystectomy, performed for left hydronephrosis secondary to invasive bladder urothelial carcinoma. She had been neurologically intact before the surgery. The general anaesthesia had involved intravenous midazolam 0.5 mg, intravenous fentanyl 25 µg, intravenous propofol 200 mg and minimal isoflurane, and she had received intrathecal hydromorphone 250 µg during the surgery. The procedure had been performed successfully and without complications, and she had awoken quickly after the sedation was stopped. In the recovery suite, she reported mild room-spinning vertigo with nausea and had one episode of vomiting, with new onset of abnormal eye movements. A neurology consultation identified prominent downbeat nystagmus that abolished in upgaze (figure 1, video 1), but neurological examination was otherwise normal. An urgent non-contrast CT scan of the head was normal. Over the next 12 hours, her nystagmus improved and had…

Read article

Related Articles

Responses

Your email address will not be published.